Imagine that you’ve had a particularly bad year. Maybe you’ve lost a close friend…suffered from financial problems…or struggled with frequent insomnia.

A doctor—maybe a psychiatrist, but more likely an internist or a family physician—might suggest that a sedative will help you get through the rough patch. The drug will probably be a benzodiazepine, a class of “sedative hypnotics” that includes popular medications like alprazolam (Xanax), lorazepam (Ativan) and many others. Or it could be a related “Z” drug, such as zolpidem (Ambien) and zaleplon (Sonata).

You’ll immediately start to sleep better and worry less. But every day that you take it, the risk for side effects—including addiction—increases. Experts now believe that the risks are so high that “benzos” should never be the first choice for insomnia and/or anxiety…and that their use should be limited to four weeks or less.

DANGEROUS DRUGS

Benzodiazepines are among the most popular drugs ever developed. A recent study found that more than 5% of American adults took at least one of these drugs during a one-year period. Shockingly, the majority of these prescriptions were written for patients age 65 and older.

The same study found that about one-third of the older patients who took a benzodiazepine did so for months, years or even decades—even though these drugs are intended for short-term use.

Why it’s a problem: Benzodiazepines and the related “Z” drugs bind to brain receptors that cause sedation. They’re highly addictive in patients of all ages…but the risk for side effects is much higher in older adults because of an age-related decline in kidney function and an increase in fat mass, both of which cause the drugs to accumulate in the body. A dose that would quickly be metabolized and excreted in a younger adult might stay active for days in older adults.

Older patients who take these drugs are at increased risk for a number of health issues. For example, they are five times more likely to suffer from memory/concentration problems…four times more likely to experience daytime fatigue…and twice as likely to fall, suffer hip or wrist fractures or have car accidents. There’s even some evidence that benzodiazepines may increase the risk of developing Alzheimer’s or other forms of dementia.

Important: When benzodiazepines are taken with opioid painkillers, the risk for opioid overdose increases significantly.

TOO MANY PRESCRIPTIONS

Doctors know that benzodiazepines are inherently risky but continue to prescribe them freely. It’s estimated that 20% to 25% of all inappropriate prescriptions (that is, medications for which harms outweigh the benefits and safer alternatives exist) in older adults involve one or more of these drugs…and about half of doctors will continue to renew prescriptions (citing patient resistance to tapering, among other factors) despite the risks.

It’s common in medicine to prescribe potentially risky drugs when the benefits clearly outweigh the risks. But for most patients, benzodiazepines do not pass this simple test. It’s estimated that 13 patients would have to take one of these drugs for one patient to benefit (the “number needed to treat”).

Put another way, for every 13 patients taking these drugs, 12 are not gaining benefit. Conversely, about one in five patients who takes benzodiazepines suffers from serious impairments (the “number needed to harm”), such as memory problems, lack of concentration and daytime drowsiness, that interfere with function.

Why do doctors continue to prescribe them? It’s partly because patients demand these drugs. They believe that benzodiazepines help them, and doctors don’t want to deprive their patients of well-being. There’s also a financial aspect—insurance companies and HMOs that routinely pay for drug prescriptions often don’t cover long-term, nondrug treatments for insomnia and/or anxiety.

For about 10% of patients, benzodiazepines are essential treatments. They’re used, in some cases long-term, for seizures and some mental disorders, including disabling anxiety. They can be lifesavers when used short-term for patients who are withdrawing from alcohol or other drugs. But the vast majority of prescriptions are written for patients who would do just as well—or better—with nondrug treatments.

GOING DRUG-FREE

When I meet with patients who take these drugs, many say that they would like to stop because of side effects, such as fatigue, memory loss, incontinence, etc. But the drugs are addictive. People who try to quit often experience intense insomnia, anxiety and other symptoms during the withdrawal period, which typically lasts one to four weeks.

Good news: We conducted a study that looked at 261 patients who were taking these drugs for at least three months. After six months, 62% of those in an intervention group (who were given a patient-education brochure that discussed drug risks, nondrug treatments and advice on discontinuing drugs) had asked their doctors/pharmacists for advice about stopping…and 27% did stop, compared with 5% in a control group.

Some of these patients had been taking benzodiazepines for 40 years and then stopped within six months because of the brochure! A few of the patients started using cognitive behavioral techniques to help them sleep, and eight patients began taking an antidepressant because underlying depression was unmasked.

Caution: If you’ve taken a benzodiazepine for months or years and have developed a physical dependence, don’t quit “cold turkey.” (After two to four weeks, everyone develops a physical dependence.) Abruptly stopping the drug can cause confusion, heart palpitations, nausea and sometimes mental disturbances, including hallucinations.

About half of patients who quit a benzodiazepine will experience at least some side effects. To make the process easier (and safer), experts recommend gradually decreasing the dose—under the supervision of a doctor—over several months. Some patients might go four to five months before they’re completely drug-free. How it works…

• During the first two weeks, a patient might be advised to take a half dose on Monday and Friday. The other days, he/she will take the same dose as before.

• For the next two weeks, the “half-dose” days might expand to include Wednesday, Saturday and Sunday. During subsequent weeks, patients will reduce their doses still more. The exact amounts will depend on the patient, the degree of side effects, etc.

• Anticipate discomfort. When you start reducing doses, you will experience withdrawal. I warn patients that they’ll feel like they have jet lag for a week or two. Stick it out! If you absolutely can’t function while you’re tapering, it’s OK to take the same dose for a while longer—but never go back to a higher dose.

• To deal with daytime sleepiness, I advise patients to avoid taking a nap and to keep active. Expose yourself to bright light (either outside or with bright indoor lamps). The goal is to get back on a natural energy and day–night wake cycle. This includes not going to bed until you’re ready to sleep.

• If you’re taking one of these drugs to deal with anxiety, talk to a health-care professional or a therapist to identify the root cause of your discomfort and to help you get through stressful situations.

Support groups for anxiety-related disorders can help you learn to manage stress more effectively.

Relaxation techniques, such as stretching, yoga, massage or tai chi, can be worthwhile, too.

• To deal with insomnia, consider cognitive behavioral therapy for insomnia (CBT-I) and the use of a sleep diary. These are the most effective nondrug therapies for insomnia.

For more information on tapering off a benzodiazepine, go to DeprescribingNetwork.ca and click on “Essential Information.”